Alert archive / Illinois / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 82, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Aug 12, 2021, 2:13 AM CDT for 4 counties in Illinois. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2021, 2:13 AM CDT (07:13 UTC)
- Expired
- Aug 12, 2021, 3:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Ford County, IL, Iroquois County, IL, Kankakee County, IL, Livingston County, IL
The radar
The Chicago radar (KLOT), 66 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 2:29 AM CDT | TSTM WND DMG | 5 Se Bradley, IL | CONSIDERABLE TREE AND POWER LINE DAMAGE ON SOUTH SANDBAR ROAD. NUMEROUS LARGE TREES UPROOTED, OTHER TREES SHEARED OFF. |
| Aug 12, 2:29 AM CDT | TSTM WND DMG | Aroma Park, IL | WIDESPREAD TREE DAMAGE WITH SOME TREES SNAPPED AND OTHERS UPROOTED IN AND AROUND AROMA PARK. DAMAGE TO POWER LINES AND UTILITY POLES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 8:22 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3800 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 20.7
The text
As transmitted.
221
WUUS53 KLOT 120713
SVRLOT
ILC053-075-091-105-120800-
/O.NEW.KLOT.SV.W.0082.210812T0713Z-210812T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Chicago/Romeoville
213 AM CDT Thu Aug 12 2021
The National Weather Service in Chicago has issued a
* Severe Thunderstorm Warning for...
East central Livingston County in central Illinois...
Kankakee County in northeastern Illinois...
North central Ford County in east central Illinois...
Northern Iroquois County in east central Illinois...
* Until 300 AM CDT.
* At 212 AM CDT, severe thunderstorms were located along a line
extending from Braidwood to near Herscher to near Pontiac, moving
east at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Kankakee, Bourbonnais, Bradley, Momence, Herscher, Clifton,
Limestone, St. Anne, Chebanse, Ashkum, Aroma Park, Hopkins Park,
Cullom, Saunemin, Martinton, Essex, Sun River Terrace, Bonfield,
Beaverville and Donovan.
Including the following interstate...
I-57 between mile markers 289 and 318.
This includes... Kankakee Community College, Kankakee County
Fairgrounds and Speedway, Kankakee River State Park, and Olivet
Nazarine University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4086 8846 4112 8824 4120 8824 4122 8753
4081 8753
TIME...MOT...LOC 0712Z 266DEG 37KT 4126 8821 4107 8821 4090 8853
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Petr2 follow-up statements
915
WWUS53 KLOT 120740
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
240 AM CDT Thu Aug 12 2021
ILC053-105-120749-
/O.CAN.KLOT.SV.W.0082.000000T0000Z-210812T0800Z/
Livingston IL-Ford IL-
240 AM CDT Thu Aug 12 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LIVINGSTON AND
NORTH CENTRAL FORD COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern and east central Illinois.
LAT...LON 4086 8791 4119 8791 4122 8753 4081 8753
TIME...MOT...LOC 0739Z 267DEG 31KT 4111 8767
$$
ILC075-091-120800-
/O.CON.KLOT.SV.W.0082.000000T0000Z-210812T0800Z/
Kankakee IL-Iroquois IL-
240 AM CDT Thu Aug 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHEASTERN KANKAKEE AND NORTHEASTERN IROQUOIS COUNTIES...
At 239 AM CDT, a severe thunderstorm was located near Hopkins Park,
or near Momence, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kankakee, Bourbonnais, Bradley, Momence, St. Anne, Chebanse, Aroma
Park, Hopkins Park, Martinton, Sun River Terrace, Beaverville,
Donovan, Sammons Point, Papineau and Iroquois.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4086 8791 4119 8791 4122 8753 4081 8753
TIME...MOT...LOC 0739Z 267DEG 31KT 4111 8767
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Petr848
WWUS53 KLOT 120756
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
256 AM CDT Thu Aug 12 2021
ILC075-091-120805-
/O.EXP.KLOT.SV.W.0082.000000T0000Z-210812T0800Z/
Kankakee IL-Iroquois IL-
256 AM CDT Thu Aug 12 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KANKAKEE AND
NORTHEASTERN IROQUOIS COUNTIES WILL EXPIRE AT 300 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern and east central Illinois.
LAT...LON 4086 8791 4119 8791 4122 8753 4081 8753
TIME...MOT...LOC 0755Z 266DEG 37KT 4112 8748
$$
PetrWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 11:55 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 11, 11:55 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1155 PM CDT Wed Aug 11 2021 .SHORT TERM... 330 PM CDT Through Thursday night... Primary concern is the intensity, timing and coverage of the line of severe storms this evening. While there was some reduction in the insolation today due to lingering cloud cover, we are still seeing some recovery late this afternoon. KILX 19z sounding indicated MUCAPEs had increased to 1300 J/kg and will continue climbing as afternoon heating continues. We also are seeing a bit of a cap around 850 mb, but additional heating should work to overcome any warm layer aloft. So assuming sufficient instability will be present, low level shear profiles are becoming more favorable for rotating updrafts. SFC-3km SRH is increasing as well, already around 250 m2/s2. SPC mesoanalysis page is projecting that to climb over 300 by the time the line of storms arrives this evening. Timing looks to be slightly delayed from the timing we had in the morning forecast, with arrival in our NW counties now closer to 530-6pm. Severe threat will include widespread damaging winds possibly up to 70 mph, with a few tornadoes possible. Hail threat will be present, but no significant hail sizes are anticipated. Looking ahead, the next main concern will be the severe potential late Thursday and Thursday evening. Yet another wave of strong to severe storms is projected to develop across northern Illinois late in the afternoon ahead of an advancing cold front. Dynamics and kinematics point toward damaging winds as the primary hazard, but a few tornadoes will also be possible. Hail threat will be marginal with Thursday evenings storms. Heat on Thursday looks to remain below heat advisory levels, and even today had reduced heat levels from persistent cloud cover. Will let the current heat advisory ride through expiration today. Shimon && .LONG TERM... 330 PM CDT Friday through Wednesday... The slowly departing cold front will keep chances of showers and storms in our SE counties on Friday, but they should remain south of the Chicago Metro area. The storms should remain below severe levels on Friday, with those chances primarily in southern and SE Illinois. Precip should depart to the SE by Friday evening, setting the stage for a pleasant weekend with low heat and humidity, by August standards. A shift in the longwave pattern will allow Canadian high pressure to slowly advance along the northern CONUS, providing northerly breezes and lowering dewpoints. High temps through the weekend into Monday look to remain in the upper 70s to lower 80s. A warming trend will develop on Tuesday and Wednesday as southerly winds develop on the west side of departing high pressure. A few showers/storms could bubble up on Tuesday afternoon and again on Wednesday, but coverage will be isolated for the most part. Shimon && .AVIATION... For the 06Z TAFs... Primary forecast concern remains thunderstorm chances early this morning and again Thursday afternoon/evening. There remains a chance for a few thunderstorms early this morning with new activity developing ahead of a frontal boundary. Low confidence for coverage with this activity but there is enough development to include tempo thunder mention for a few hours early this morning. Southwest winds will remain gusty into the lower 20 kt range ahead of these storms and then winds are expected to shift to the west/northwest as the frontal boundary moves across the area. Winds will turn back southwesterly by mid Thursday morning with gusts returning to 20kt through the afternoon. Another frontal boundary will move across the area Thursday evening shifting winds to the northwest with winds turning more northerly early Friday morning. Ahead of this front, there is another chance for thunderstorms later Thursday afternoon into Thursday evening. Low confidence for where thunderstorms will develop, which could be south of the terminals but will continue prob mention for now. cms && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 11, 3:41 PM CDT, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
Issued by National Weather Service Lincoln IL
341 PM CDT Wed Aug 11 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-122045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
341 PM CDT Wed Aug 11 2021 /441 PM EDT Wed Aug 11 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Tornado risk.
Limited hail risk...up to quarter size.
Elevated damaging wind risk...up to 70 mph.
Limited Flooding Risk.
DISCUSSION...
Severe thunderstorms will again be possible into this evening, with
organized thunderstorms expect to move southeast from Wisconsin
into the region. The primary threat is expected to be damaging
winds, though isolated large hail and brief tornadoes are also
possible. Locally heavy rainfall will occur with some of these
storms.
Afternoon heat index values may temporarily reach values of 100
to 105 degrees depending on the amount of sunshine in any one area.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Elevated Excessive Heat Risk.
Friday...
Limited Thunderstorm Risk.
Tuesday...
Limited Thunderstorm Risk.
DISCUSSION:
Scattered thunderstorms are possible Thursday afternoon and
night. A few of these could be severe. Scattered storms will
also be possible south of I-80 on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this evening, especially north of I-80.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east southeast at 30 to 45 mph.
LMZ740>745-122045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
341 PM CDT Wed Aug 11 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk...with an associated:
Limited Waterspout Risk.
Limited Hail Risk...up to quarter size.
Elevated thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Severe Thunderstorm Risk.
Friday...
Limited Thunderstorm Risk.
Shimon
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Aug 11, 9:33 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
933 PM CDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM TSTM WND GST DUPAGE AIRPORT 41.92N 88.25W
08/11/2021 M56 MPH DUPAGE IL ASOS
ASOS STATION KDPA DUPAGE AIRPORT REPORTS 56
MPH GUST.
&&
WSLLocal storm report, Aug 11, 10:45 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1045 PM CDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM TSTM WND DMG 1 WSW WEST CHICAGO 41.88N 88.21W
08/11/2021 DUPAGE IL LAW ENFORCEMENT
LARGE TREE DOWNED IN WEST CHICAGO. TIME
ESTIMATED BY RADAR.
&&
MTFSpecial weather statement, Aug 12, 12:45 AM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1245 AM CDT Thu Aug 12 2021
ILZ019-020-120630-
Kendall IL-La Salle IL-
1245 AM CDT Thu Aug 12 2021
...Strong thunderstorms will impact portions of southwestern Kendall
and northern La Salle Counties through 130 AM CDT...
At 1245 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newark to near Earlville to near Ladd.
Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Yorkville, Sheridan, Serena, Newark, Millington, Millbrook, Lisbon,
Plattville, Troy Grove, Triumph, Harding, Wedron, Prairie Center and
Norway.
Including the following interstates...
I-39 between mile markers 60 and 69.
I-80 between mile markers 73 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central and northeastern Illinois.
&&
LAT...LON 4157 8889 4162 8838 4150 8834 4136 8917
4148 8917
TIME...MOT...LOC 0545Z 261DEG 27KT 4151 8862 4151 8887 4141 8919
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PetrSpecial weather statement, Aug 12, 1:31 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
131 AM CDT Thu Aug 12 2021
ILZ019-021-032-120715-
Grundy IL-Livingston IL-La Salle IL-
131 AM CDT Thu Aug 12 2021
...Strong thunderstorms will impact portions of northern Livingston,
southern La Salle and southern Grundy Counties through 215 AM CDT...
At 130 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dwight to South Streator to near Minonk.
Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Streator, Pontiac, Coal City, Dwight, Diamond, Gardner, Flanagan,
Wenona, Odell, Mazon, South Streator, Braceville, Cullom, Cornell,
Saunemin, South Wilmington, Godley, Ransom, Rutland and Kangley.
Including the following interstate...
I-55 between mile markers 197 and 232.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central, north central and northeastern Illinois.
&&
LAT...LON 4106 8905 4118 8896 4130 8825 4088 8825
4087 8893 4093 8893 4093 8905
TIME...MOT...LOC 0630Z 257DEG 36KT 4107 8845 4109 8886 4091 8912
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
PetrThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:57 PM CDT | Severe Thunderstorm Warning | LOT | DuPage, Kane | 48 min |
| Aug 11, 9:43 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage | 26 min |
| Aug 12, 12:45 AM CDT | Special Weather Statement | LOT | Kendall | 45 min |
| Aug 12, 1:31 AM CDT | Special Weather Statement | LOT | Livingston | 44 min |
| Aug 12, 2:22 AM CDT | Special Weather Statement | LOT | Will | 38 min |
| Aug 12, 2:27 AM CDT | Special Weather Statement | LOT | Will | 33 min |
| Aug 12, 2:30 AM CDT | Severe Thunderstorm Warning | LOT | Kankakee, Will | 29 min |
| Aug 12, 2:46 AM CDT | Special Marine Warning | LOT | 89 min | |
| Aug 12, 2:50 AM CDT | Special Weather Statement | LOT | LaSalle | 40 min |
| Aug 12, 2:55 AM CDT | Severe Thunderstorm Warning | LOT | Cook | 50 min |
| Aug 12, 3:02 AM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 43 min |
| Aug 12, 3:16 AM CDT | Special Weather Statement | LOT | Grundy, Kendall, Will | 44 min |
| Aug 12, 3:43 AM CDT | Special Weather Statement | LOT | DuPage, Kane, Kendall, Will | 47 min |
| Aug 12, 3:51 AM CDT | Special Weather Statement | LOT | Ford, Iroquois | 39 min |
| Aug 12, 4:59 AM CDT | Special Weather Statement | LOT | Livingston | 31 min |
| Aug 12, 8:01 AM CDT | Special Weather Statement | LOT | Ford | 29 min |
| Aug 12, 8:22 AM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois | 68 min |
| Aug 12, 9:27 AM CDT | Areal Flood Advisory | LOT | Ford | 2 hr |
| Aug 12, 9:30 AM CDT | Special Weather Statement | LOT | Ford | 45 min |
| Aug 12, 9:59 AM CDT | Flash Flood Warning | LOT | Ford | 5 hr |
| Aug 12, 12:01 PM CDT | Areal Flood Advisory | LOT | Ford | 4 hr |
| Aug 12, 12:09 PM CDT | Special Weather Statement | LOT | Livingston | 51 min |
| Aug 12, 1:09 PM CDT | Special Weather Statement | LOT | Iroquois | 51 min |
| Aug 12, 2:44 PM CDT | Small Craft Advisory | LOT | 7 hr | |
| Aug 12, 2:59 PM CDT | Areal Flood Warning | LOT | Ford | 19 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.